HYPERGLYCEMIA

 

("I'm calling because Mr. X's blood sugar is high...")

 

Take home points:

1.  If the patient has type 1 diabetes, more care is needed to provide appropriate treatment to assess for and, if present, treat, ketoacidosis.

 

2.  Don’t reflexively give a set amount of insulin without first evaluating:

       a) what the patient’s usual BG trend has been

       b) the degree of insulin resistances

       c) what you want the BG to be (i.e. the target) as the result of giving insulin

 

Case example:

It is 5:30 pm on a weekend.  You are in the emergency when called about a patient on the ward with diabetes, admitted with infection, whose pre-supper capillary

glucose is 23 mmol/L.  What would you do?

 

Telephone thoughts (i.e. questions to ask over the phone):

1.  Is the patient clinically stable?

2.  Does the patient have type 1 or type 2 diabetes?

3.  What has been the usual trend?

4.  How much treatment (if any) is required?

 

Here is a guide to these thoughts:

 

Is the patient clinically stable?

- Why this important: Assessing the ABC’s trumps all else as an initial step.  Given the potential for hyperglycemia to cause dehydration, pay attention to the vitals. 

  If unsure, assess the patient.

 

       o check the ABC’s – paying particular attention to signs of dehydration and/or DKA if applicable (LOC, abdominal pain, Kussmaul’s respirations).  If

          concerns of DKA, obtain stat lytes & anion gap, serum & urine ketones +/- ABG.

 

      o if findings of DKA, manage as per the DKA section (see section on DKA)

 

Does the patient have Type 1 diabetes or Type 2 diabetes?

-   why this is important: if the patient has type 1 diabetes, the main concern is to prevent against KETOACIDOSIS.  Therefore, tests should be ordered to assess for this (see section on DKA) in patients with blood glucose > 15 mmol/L with type 1 diabetes:  ask about nausea/vomiting, abdominal pain; check anion gap, ketones, +/- ABG if clinically indicated

-   see section on new diagnosis of diabetes for further discussion.

-   remember, just because a patient is on insulin does not equate to type 1 diabetes!

 

What has been the usual trend?

- Why this is important: if the trend has been for the patient’s blood glucose to be this high, but it typically improves with the currently prescribed

   treatment, there may be no need to provide additional therapy, above and beyond what is already ordered.

 

How much treatment (if needed) is required?

 

a.  Determine what level you want the blood glucose to be.  See section on assessing glycemic control for a discussion on blood glucose targets.  In most

     cases, aiming for a blood glucose of 10 mmol/L is SAFE.  If given at bedtime, you may want to aim for a slightly higher target like 12-14 (to be safe, given

     that most patients tend not to eat as much at bedtime compared to meal times).

 

b.  To correct for hyperglycemia, use a rapid-acting insulin analogue such as Lispro (Humalog ®) or Aspart (Novorapid ®)

 

c.  Determine how much insulin is required to bring blood glucose down to this target level.

 

 i.  Calculate the insulin sensitivity factor (ISF) – this is the amount that ONE UNIT of insulin is estimated to lower blood glucose.  The key to this is that the

     more insulin a patient takes, the more resistant they will be to insulin, and the more insulin required to lower glucose by a certain amount.

     

ii.  ISF is calculated as 100 / TDD (total daily dose of insulin). 

     For example if TDD is 50, the ISF is 100/50 = 2. 

     This means 1 unit of insulin is estimated to be able to lower glucose by 2.

 

iii.  Determine your ‘distance to target’: the amount glucose needs to be lowered to your target.  For example, if your glucose is 23 mmol/L, and your target blood

      glucose is 10 mmol/L, you need to lower glucose by 13 mmol/L.

 

iv.  Determine the CORRECTIVE DOSE required: divide the ‘distance to target’ by the calculated ISF.

 

d.  Is the patient scheduled for treatment already? (or was treatment withheld?)

   

    Why this is important: the patient may be already scheduled to receive treatment, as part of their standing medication regimen.  If, depending on the

    trends so far, this has been adequate to lower blood glucose, nothing else may be needed.  If the patient doesn’t already have scheduled treatment, or if it has

    been ineffective based on trends, then further treatment is required.  See next section below.

 

Example 2:

You get called about a patient's bedtime BG of 20.0 mmol/L.  She has type 2 DM and is on 30/70, 28 units acb and 22 units acs.  What do you do?

 

Answer:

 

Going through the framework, here is a guide:

1.  Is the patient clinically stable?  

 

     If stable, you can probably manage this over the phone.

 

2.  Does the patient have type 1 or type 2 diabetes?

 

    Think about the patient’s age, duration of diabetes etc.  If unsure, review the patient’s chart.  If still unsure, send off labs to assess for DKA to be

    sure.

 

3.  What has been the usual trend? 

 

If the trend has been for her BG to drop to target (i.e. ~ 10 mmol/L) by the morning (using her daily dosing of insulin) despite having high hs BG, then you do not need to do much different.  The only exception is if there is sign of ketoacidosis, in which case you will need to treat.  If this has not been the trend, then treat.

 

4.  How much treatment (if any) is required?

 

     Set a target BG as 12 mmol/L since it is bedtime.  Her BG is 20, so your ‘distance to target’ is 8 mmol/L.

 

Her TDD is 50 units, so her ISF is 100/50 = 2.  This means you estimate 1 unit of insulin will lower BG by 2 mmol/L.  Since you want to lower BG by 8 mmol, and her ISF is 2, you would then need 4 units of rapid acting insulin.

 

Remember: always see if the patient is already scheduled to receive rapid acting insulin at this time. In this case, the patient’s last dose of insulin was at supper so in this case, you could give 4 units of a rapid acting insulin (Lispro/Humalog ® or Aspart/Novorapid ®)

 

Back to Table of Contents

HTML Comment Box is loading comments...